High Doses of Imodium May Lead to Serious Heart Problems
The FDA has issued a warning about the risks of taking high doses of OTC and prescription loperamide.
The FDA has issued a warning about the risks of taking high doses of OTC and prescription loperamide (Imodium).
Higher-than-recommended doses of the diarrhea medicine can lead to abuse and serious heart problems that may lead to death.
Abnormal heart rhythms and other serious heart problems can occur especially if a patient takes high doses of loperamide along with other medications that interact with the product.
“The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria,” the FDA wrote in a statement.
Deepali Dixit, PharmD, BCPS, noted how loperamide can be used to mimic the euphoria experienced by opioid users.
“Loperamide’s effects are meant to be localized to the gastrointestinal tract because the P-glycoprotein pump prevents it from reaching the central nervous system,” Dr. Dixit wrote. “If the pump is inhibited by other medications or loperamide itself at supratherapeutic levels, however, patients will experience the opioid effects of euphoria and respiratory depression.
Douglas Jennings, PharmD, FCCP, FAHA, wrote in Pharmacy Times that the product is becoming popular because of its easy access and low cost. He also pointed out that some online forums provide advice on how to use loperamide to manage opioid withdrawal symptoms.
The FDA stated that medical attention should be sought immediately if individuals who have taken loperamide begin to experience fainting, rapid heartbeat, or irregular heart rhythm.
If diarrhea continues for more than 2 days, patients should seek help from a health care professional.
The maximum approved dose of loperamide is 8 mg per day for OTC use and 16 mg per day for prescription use. The product may be sold under the OTC brand name Imodium A-D, as store brands, and as generics, the FDA noted.